Archiv der Mathematik

, Volume 112, Issue 6, pp 599–613 | Cite as

Local to global principle for the moduli space of K3 surfaces

  • Gregorio BaldiEmail author
Open Access


Recently S. Patrikis, J.F. Voloch, and Y. Zarhin have proven, assuming several well-known conjectures, that the finite descent obstruction holds on the moduli space of principally polarised abelian varieties. We show an analogous result for K3 surfaces, under some technical restrictions on the Picard rank. This is possible since abelian varieties and K3s are quite well described by ‘Hodge-theoretical’ results. In particular the theorem we present can be interpreted as follows: a family of \(\ell \)-adic representations that looks like the one induced by the transcendental part of the \(\ell \)-adic cohomology of a K3 surface (defined over a number field) determines a Hodge structure which in turn determines a K3 surface (which may be defined over a number field).


K3 surfaces Galois representations Fontaine–Mazur conjecture 

Mathematics Subject Classification

Primary 11G35 14G35 11F80 



It is a pleasure to thank D. Valloni for reading a draft of this paper and A. Skorobogatov for useful discussions regarding the theory of K3 surfaces. We are grateful to an anonymous referee whose precious comments improved the exposition and Proposition 3.2.


  1. 1.
    Brinon, O., Conrad, B.: CMI summer school notes on \(p\)-adic Hodge theory. (2008). Accessed 2018
  2. 2.
    Cadoret, A., Moonen, B.: Integral and adelic aspects of the Mumford–Tate conjecture. J. lnst. Math. Jussieu 1–22 (2018) (Published Online)Google Scholar
  3. 3.
    Deligne, P.: La conjecture de Weil. I. Inst. Hautes Études Sci. Publ. Math. 43, 273–307 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Deligne, P.: Cohomologie étale. Lecture Notes in Mathematics, vol. 569. Springer, Berlin (1977)Google Scholar
  5. 5.
    Deligne, P., Milne, J.S., Ogus, A., Shih, K.: Hodge cycles, motives, and Shimura varieties. Lecture Notes in Mathematics, vol. 900. Springer, Berlin-New York (1982)Google Scholar
  6. 6.
    Faltings, G.: \(p\)-adic Hodge theory. J. Am. Math. Soc. 1, 255–299 (1988)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Faltings, G.: Crystalline cohomology and \(p\)-adic Galois-representations. Algebraic analysis, geometry, and number theory. Johns Hopkins Univ. Press, Baltimore, MD, pp. 25–80 (1989)Google Scholar
  8. 8.
    Fontaine, J.-M.: Sur certains types de représentations \(p\)-adiques du groupe de Galois d’un corps local; construction d’un anneau de Barsotti-Tate. Ann. Math. (2) 115, 529–577 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fontaine, J-M., Mazur, B.: Geometric Galois representations. In: Elliptic Curves, Modular Forms, & Fermat’s Last Theorem, pp. 41–78 (Hong Kong, 1993). Int. Press, Cambridge, MA (1995)Google Scholar
  10. 10.
    Fontaine, J., Ouyang, Y.: Theory of \(p\)-adic Galois Representations. (2007). Accessed 2018
  11. 11.
    González-Diez, G.: Variations on Belyi’s theorem. Q. J. Math. 57, 339–354 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Hassett, B.: Cubic fourfolds, K3 surfaces, and rationality questions. In: Pardini, R., Pirola, G. (eds.) Rationality Problems in Algebraic Geometry. Lecture Notes in Mathematics, vol. 2172, pp. 29–66. Springer, Cham (2016)CrossRefGoogle Scholar
  13. 13.
    Huybrechts, D.: Lectures on K3 Surfaces. Cambridge Studies in Advanced Mathematics, vol. 158 (2016). Cambridge University Press, CambridgeGoogle Scholar
  14. 14.
    Jones, B.: The Arithmetic Theory of Quadratic Forms. Carcus Monograph Series, no. 10. The Mathematical Association of America, Buffalo, NY (1950)Google Scholar
  15. 15.
    Kahn, B., Murre, J.P., Pedrini, C.: On the transcendental part of the motive of a surface. In: Algebraic Cycles and Motives, pp. 143–202. London Math. Soc. Lecture Note Ser., vol. 344, Cambridge Univ. Press, Cambridge (2007)Google Scholar
  16. 16.
    Klevdal, C.: Recognizing Galois representations of K3 surfaces. Res. Number Theory 5(1), 5–16 (2019)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Mazur, B.: Open problems: descending cohomology, geometrically. Not. Int. Congr. Chin. Math. 2, 37–40 (2014)zbMATHGoogle Scholar
  18. 18.
    Moonen, B.: A remark on the Tate conjecture. J. Algebraic Geom. (to appear)Google Scholar
  19. 19.
    Mukai, S.: On the moduli space of bundles on \(K3\) surfaces. I Vector bundles on algebraic varieties (Bombay, 1984). Tata Inst. Fund. Res. Stud. Math. 11, 341–413 (1987)Google Scholar
  20. 20.
    Mumford, D.: On the equations defining abelian varieties. I. Invent. Math. 1, 287–354 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    O’Meara, O.T.: The integral representations of quadratic forms over local fields. Am. J. Math. 80, 843–878 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Orr, M., Skorobogatov, A.: Finiteness theorems for K3 surfaces and abelian varieties of CM type. Compos. Math. 154, 1571–1592 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Patrikis, S., Voloch, J.F., Zarhin, Y.G.: Anabelian geometry and descent obstructions on moduli spaces. Algebra Number Theory 10, 1191–1219 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Pjateckiĭ-Šapiro, I.I., Šafarevič, I.R.: The arithmetic of surfaces of type \(\text{K}3\). In: Proceedings of the International Conference on Number Theory (Moscow, 1971), Trudy Mat. Inst. Steklov., vol. 132, pp. 44–54, 264 (1973)Google Scholar
  25. 25.
    Pjateckiĭ-Šapiro, I.I., Šafarevič, R.: Torelli’s theorem for algebraic surfaces of type K3. Izv. Akad. Nauk SSSR Ser. Mat. 35, 530–572 (1971)MathSciNetGoogle Scholar
  26. 26.
    Serre, J.-P.: Abelian \(l\)-Adic Representations and Elliptic Curves, 2nd edn. Advanced Book Classics, Redwood City (1989)zbMATHGoogle Scholar
  27. 27.
    Tate, J.: Conjectures on algebraic cycles in \(l\)-adic cohomology. Motives (Seattle, WA, 1991). Proc. Sympos. Pure Math. 55, 71–83 (1994)CrossRefGoogle Scholar
  28. 28.
    Todorov, A.N.: Applications of the Kähler–Einstein–Calabi–Yau metric to moduli of \(K3\) surfaces. Invent. Math. 61, 251–265 (1981)CrossRefzbMATHGoogle Scholar
  29. 29.
    Zarhin, Y.G.: Hodge groups of \(K3\) surfaces. J. Reine Angew. Math. 341, 193–220 (1983)MathSciNetzbMATHGoogle Scholar

Copyright information

© The Author(s) 2019

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.University College LondonLondonUK

Personalised recommendations